Perrigo Company of Dublin, Ireland, has initiated a voluntary recall of five batches of its children’s cough syrups because some packages contain an oral dosing cup with incorrect dose markings and children could receive an overdose of the medicine. The recall includes two batches of guaifenesin grape liquid (100mg/5 mL) and three batches of guaifenesin […]
Perrigo Company of Dublin, Ireland, has initiated a voluntary recall of five batches of its children’s cough syrups because some packages contain an oral dosing cup with incorrect dose markings and children could receive an overdose of the medicine.
The recall includes two batches of guaifenesin grape liquid (100mg/5 mL) and three batches of guaifenesin DM cherry liquid (100mg guaifenesin and 5mg dextromethorphan HBr/ 5 ml) sold in 4 oz. bottles with a dosage cup included in the box. The medicines are under a number of store brand labels, including CVS, H.E.B., Sunmark, Rite Aid, Kroger, Good Sense, Dollar General, and Care One. A listing of the lot numbers and expiration dates of the recalled cough syrups can be found on the Food and Drug Administration (FDA) web site.
Use of cough syrups with an incorrectly marked dosing cup is unlikely to result in serious side effects, the company explains, but an overdose of guaifenesin DM may cause hyper excitability, rapid eye movements, changes in muscle reflexes, ataxia (loss of control of body movements), dystonia (muscle spasms), hallucinations, stupor, and coma. Effects also include nausea, vomiting, rapid or irregular heartbeat, seizures, respiratory depression, and death. Gastric decontamination is recommended after acute ingestion of greater than 10 mg/kg, if administered soon after ingestion.
At risk populations such as those who are poor metabolizers of dextromethorphan may experience an overdose by a factor of three, if incorrect measuring levels are used. In addition, small children who are poor metabolizers of dextromethorphan and use the product regularly over a period of several days at an incorrect dose may develop cumulative toxicity. Adverse reactions to guaifenesin when given in high or excessive dosage may include nausea/vomiting, diarrhea, and/or abdominal pain. Therefore, an extreme overdose in an at-risk population may need medical intervention, but in most cases adverse health consequences are temporary and reversible.
These over-the-counter (OTC) products are indicated for helping loosen phlegm (mucus) and thin bronchial secretions and making coughs more productive. The DM product helps to temporarily relieve coughs due to minor throat irritations, and eases the intensity of coughing and the impulse to cough. The recalled cough syrups are sold nationwide through retail stores.
Perrigo is notifying distributors and customers by phone and e-mail, followed by a communication delivered through FedEx. The firm is arranging for return of all recalled products. Distributors and retailers that have the recalled batches of children’s guaifenesin grape liquid and/or children’s guaifenesin DM cherry should stop distribution and return product.
Consumers who have the recalled cough medicines on hand should discard the dosing cup and may call Perrigo, toll free, Monday through Friday from 8:00 AM to 10:00 PM EST, at 1-888-345-0479, or visit mucusrelief.com for further information. Perrigo advises consumers to contact their child’s doctor if the child experiences any problem that could be related to this product.